Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Charleston, WV

May 12, 2004Webster County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 12, 2004, 2:43 PM EDT for Webster County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 2:43 PM EDT (18:43 UTC)
Expired
May 12, 2004, 3:30 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Webster County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS51 KRLX 121843
SVRRLX
WVC101-121930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN WEST VIRGINIA...

* UNTIL 330 PM EDT...

* AT 241 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR COWEN...OR ABOUT 9 MILES NORTHEAST OF 
  CRAIGSVILLE...MOVING SLOWLY NORTH AT 5 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ERBACON AND WEBSTER
  SPRINGS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3848 8068 3835 8051 3858 8023 3871 8045

$$

KTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:35 PM EDT, 8 minutes earlier.

Area forecast discussion, May 12, 2:35 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAY 12 2004

.UPDATED FOR DISCUSSION...

235 PM EDT WED MAY 12 2004

.TONIGHT THROUGH THURSDAY NIGHT...

SUMMER LIKE PATTERN CONTINUES...WITH RIDGING KEEPING SOUTHERLY FLOW
AND MOISTURE FLOWING INTO CWA THROUGH THURSDAY NIGHT INTO FRIDAY
MORNING. MODELS SIMILAR IN TIMEING OF WEAK SHORT WAVE TO PUSH
THROUGH AREA LATE THURSDAY AFT AND EVENING. GFS A TAD OVERDONE WITH
THIS AND PREFERED WEAKER MESOETA/ETA.  WITH THIS FEATURE...COVERAGE
OF SHWS/TSTMS SHOULD INCREASE TOMORROW DURING AFTERNOON MAXIMUM
HEATING AND LAST A TAD LONGER INTO THE EVENING HOURS.  WENT WITH A
BLEND OF GUID TEMPS WHICH ARE ALSO IN LINE WITH SURROUNDING OFFICES.
WENT SLIGHTLY HIGHER IN POPS AS WELL FOR THURSDAY/THUR NIGHT.

.FRIDAY THROUGH WEDNESDAY...
AN UNSETTLED PERIOD ON TAP. MODELS BRING WEAK COLD FRONT ACROSS THE
CWA LATER SATURDAY...STALLING IT JUST TO OUR SOUTH ON SUNDAY BEFORE
LIFTING IT BACK NORTH ON MONDAY. THE GFS WAS USED FOR TIMING...BEING
SUPPORTED BY THE EURO AND CANADIAN MODELS IN BEING JUST A LITTLE
SLOWER THAN THE ETA MODEL. LOOKS TO BE A WARM AND CONDITIONALLY
UNSTABLE ATMOSPHERE AHEAD OF THE FRONT...WITH SCATTERED MAINLY
AFTERNOON THUNDERSTORMS FRIDAY BECOMING MORE NUMEROUS LATE FRIDAY
NIGHT AND SATURDAY WITH THE FRONT. CONDITIONS WILL IMPROVE FROM THE
NORTH AND WEST SATURDAY AFTERNOON WITH SOME DRIER AIR MOVING
IN...BUT THE THREAT OF CONVECTION WILL CONTINUE IN THE SOUTH AND
EAST SUNDAY DUE TO THE PROXIMITY OF THE FRONT.

ANOTHER COLD FRONT IS EXPECTED TO DROP SOUTHEAST LATE TUESDAY AND
THEN STALL ACROSS THE REGION ON WEDNESDAY...WITH CONVECTION
INCREASING AGAIN TUESDAY AND ESPECIALLY WEDNESDAY. THUS...THE BEST
CHANCE FOR CONVECTION THIS PERIOD WILL BE SATURDAY AND AGAIN LATER
TUESDAY INTO WEDNESDAY IN CONJUNCTION WITH THE FRONTAL BOUNDARY.

TEMPERATURES THIS PERIOD WILL BE DIFFICULT GIVEN THE MOIST AND
UNSTABLE ATMOSPHERE...BUT DAYTIME TEMPERATURES WILL GENERALLY BE
COOLER THAN HAS BEEN WITH MORE CLOUD COVER AND BETTER RAIN CHANCES.
MAV TEMPERATURE GUIDANCE SHOWS THIS NICELY AND FOLLOWED CLOSELY.

JS/JMV
&&

.PREVIOUS DISCUSSION...

251 AM EDT WED MAY 12 2004

TODAY THROUGH THURSDAY...
SCATTERED CLOUDS REMAIN ACROSS THE CENTRAL APPALACHIANS AND MIDDLE
OHIO VALLEY...WILL LITTLE TO NO PRECIPITATION OVERNIGHT.  DIURNAL
POPS INCLUDED ONCE AGAIN THIS AFTERNOON AND EVENING...WITH FEW
CHANGES FROM THE WEATHER EXPERIENCED ON TUESDAY.  DIFFICULT TO LABEL
SPECIFIC AREAS EXPECTING THE BEST SHOT OF THUNDERSTORMS THIS
AFTERNOON.  SMALL TWEAKS NEEDED TO CURRENT GRIDS AND ZFP.  MADE MORE
OF A DIURNAL PATTERN TO THE POPS TONIGHT.  ROSE OVERNIGHT TEMP FOR
EKN A COUPLE OF DEGREES...BANKING ON A FEW MORE CLOUDS STICKING
AROUND TONIGHT.  WENT MIDDLE OF THE ROAD GUIDANCE WISE.

THURSDAY NIGHT ON...
WITH MOIST AIRMASS IN PLACE...BELIEVE TREND OF DIURNAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

A COLD FRONT IS THEN EXPECTED TO PUSH INTO THE REGION FRIDAY NIGHT
OR SATURDAY.  ETA IS THE FASTEST MODEL AND MOVES THE FRONT INTO THE
MIDDLE OF OUR FORECAST AREA BY 12 UTC SATURDAY.  HOWEVER...THE 00
UTC GFS CONTINUES TO SHOW THE FRONT WILL NOT AFFECT THE AREA UNTIL
LATER ON SATURDAY.  FEEL THE GFS SOLUTION IS MORE LIKELY AS HIGH
PRESSURE OVER THE SOUTHERN ATLANTIC SHOULD ACT TO SLOW DOWN THE
PROGRESSION OF THE FRONT.  IN ADDITION...THE GRIDS ALREADY REFLECT
THE GFS SOLUTION AND COULD NOT SEE ANY REAL REASON TO MAKE A
CHANGE.

THE GFS CONTINUES TO INDICATE THE FRONT WILL PUSH SOUTH AND THEN
BECOME STATIONARY EITHER ACROSS OUR SOUTHERN COUNTIES OR JUST SOUTH
OF OUR FORECAST AREA SUNDAY...BEFORE LIFTING BACK NORTH AS A WARM
FRONT ON MONDAY.

CURRENT GRIDS ALSO REFLECT THIS THINKING.  SO...HAVE ONLY MADE MINOR
TWEAKS TO THE FORECAST.

KF/JSH

&&

.AVIATION...

115 PM EDT WED MAY 12 2004

SCATTERED AFTERNOON SHOWERS AND A POSSIBLE THUNDERSTORM ACROSS
ENTIRE AREA...WILL BE THE NORM THE REST OF THIS AFTERNOON ANDEARLY
THIS EVENING.  MVFR FOG TO DEVELOP OVERNIGHT...ESPECIALLY WHERE
PRECIP HAS FALLEN. AGAIN SCT040 SCT100 BWTN 12Z-18Z WITH BKN
CIELINGS TOWARDS NOON ON THURSDAY.

JS

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 12, 3:40 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT WED MAY 12 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-121600-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
340 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY
WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED
LOCALIZED HEAVY RAINFALL.  WE WILL NEED TO WATCH RAINFALL PATTERNS
TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED TUESDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

In the hours before

Special weather statement, May 12, 2:08 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
208 PM EDT WED MAY 12 2004

WVZ037>039-046-047-121910-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
INCLUDING THE CITIES OF...BUCKHANNON...EDEN...ELKINS...MARLINTON...
SUMMERSVILLE AND WEBSTER SPRINGS
208 PM EDT WED MAY 12 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE DRIFTING SLOWLY NORTH
THROUGH PORTIONS OF NICHOLAS... WEBSTER...RANDOLPH...AND POCAHONTAS
COUNTIES.  THESE STORMS WILL ALSO BE AFFECTING UPSHUR COUNTY.

RIGHT AT 2 OCLOCK...THE HEAVIEST RAINS WERE NEAR PICKENS AND
KUMBRABOW STATE IN RANDOLPH COUNTY...AND BETWEEN RICHWOOD AND
CRAIGSVILLE IN EASTERN NICHOLAS COUNTY.

ALONG WITH POSSIBLE LIGHTNING HITS...SMALL HAIL AND BRIEF DOWNPOURS
ARE LIKELY. DUE TO THE SLOW MOVEMENT...A LOCALIZED INCH OF RAIN COULD
FALL IN LESS THAN AN HOUR DURING THESE MID AND LATE AFTERNOON HOURS.

KTB

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.